Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Omaha, NE

March 29, 2004Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 29, 2004, 4:59 PM CST for Johnson County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2004, 4:59 PM CST (22:59 UTC)
Expired
Mar 29, 2004, 5:20 PM CST
In force
21 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Johnson County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:50 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 29, 2:50 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CST MON MAR 29 2004

.DISCUSSION...
MAIN FORECAST PROBLEMS REVOLVE AROUND INSTABILITY SHOWERS AND
THUNDERSTORMS ENDING EARLY THIS EVENING...THEN COOLER TEMPERATURES
ON TUESDAY AND WEDNESDAY.

UPPER AIR ANALYSIS FROM THIS MORNING INDICATED COLD CORE OF -30 TO
-32 AT H5 CENTERED ACROSS THE CENTRAL PLAINS. STEEP LAPSE RATES
APPROACHING DRY ADIABATIC RESULTED WITH SHOWERS BECOMING MORE
NUMEROUS THROUGH LATE MORNING...BUILDING INTO SCATTERED
THUNDERSTORMS WITH SEVERE HAIL JUST BEFORE NOON. NUMEROUS LOW-TOPPED
THUNDERSTORMS DEVELOPED...AND WITH FREEZING LEVEL ONLY AROUND 5K
ASL...IT DIDNT TAKE MUCH TO GENERATE SOME ICE. THAT ACTIVITY
APPEARS TO HAVE WEAKENED BY MID AFTERNOON...WITH JUST RAIN AND SOME
GUSTY WINDS STILL OCCURRING. THE BACK EDGE OF THE PRECIPITATION
LOOKS TO HAVE CLEARED THE NORTHWESTERN CWA...SO WILL MAKE FINAL
ADJUSTMENTS TO THE GRIDS BEFORE PUBLISH TIME.

THE UPPER LEVEL LOW WILL CONTINUE TO SPIN OVERNIGHT AS A STRATOCU
DECK ACROSS EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA SETTLES
SOUTHWARD INTO OUR REGION. THUS...WILL HAVE TO ADJUST THE CLOUD
COVER JUST A BIT...TO ACCOUNT FOR INCREASING CLOUDS FROM THE NORTH
TONIGHT...AND HIGHER CLOUD COVER ACROSS THE EASTERN CWA ON TUESDAY.

HAVE TOSSED AROUND THE THOUGHT OF ADDING SOME SPRINKLES FOR AREAS
ALONG AND EAST OF THE MISSOURI RIVER ON TUESDAY. BUT AFTER LOOKING
AT 18Z META...FEEL THAT THE LAST SPOKE OF VORTICITY WILL BE JUST
EAST OF THE AREA...AND THE COLD CORE ALOFT SHIFT WELL INTO THE MID
MISSISSIPPI RIVER VALLEY.  FOR NOW...HAVE OPTED FOR A DRY FORECAST,
BUT WITH INCREASED CLOUD COVER AS LAPSE RATES STILL STEEP ENOUGH FOR
CLOUD GENERATION IN MOIST H85 LAYER.

COLD TROUGH ALSO SETTLES ACROSS THE FORECAST AREA ON TUESDAY AND
FEEL THAT COOLER MAV GUIDANCE IS THE WAY TO GO WITH HIGHS IN THE 40S
FOR MOST LOCATIONS. COOLER TEMPERATURES WILL PERSIST INTO WEDNESDAY
AS COLD TROUGH REMAINS ACROSS THE MID TO UPPER MISSISSIPPI RIVER
VALLEY REGION. HAVE OPTED FOR A BIT WARMER ON THURSDAY...BUT STILL
NOT OVERLY OPTIMISTIC.

IN THE EXTENDED...THE FOCUS SHIFTS TO THE SOUTHWESTERN UNITED STATES
AS THE NEXT SHORT WAVE CLOSES OFF ACROSS THE FOUR CORNERS REGION.
HAVE DECIDED TO KEEP THE EXTENDED FORECAST DRY AT THIS POINT WITH
PRECIPITATION CHANCES JUST WEST OF THE FORECAST AREA THROUGH THE
PERIOD. THE MODELS BEGIN TO OPEN THE LOW ON SUNDAY...BUT CONFIDENCE
LEVEL IS LOW IN THE ABILITY OF SHORT WAVES TO BEGIN PUSHING IT EAST.
IF THIS INDEED OCCURS...WE COULD EVENTUALLY SEE A CHANCE OF
PRECIPITATION LATER ON SUNDAY OR MONDAY...BUT AGAIN FOR NOW DUE TO
THE UNCERTAINTY, DRY FORECAST SEEMS BEST ROUTE AT THIS TIME. THROUGH
THAT TIME...EXPECT SEASONAL TEMPERATURES WITH NO LARGE SWINGS ABOVE
OR BELOW.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEWALD
Hazardous weather outlook, Mar 29, 12:58 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1258 PM CST MON MAR 29 2004

IAZ043-NEZ011-012-015>018-030>034-042>044-300000-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-MONONA IA-
PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
1258 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MUCH OF
THE AFTERNOON...AND THEN DISSIPATE EARLY THIS EVENING. SOME OF THE
STRONGEST STORMS MAY BE ABLE TO PRODUCE PEA SIZE HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>093-
300000-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
1258 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PEA SIZE HAIL TO QUARTER SIZE WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA. WIND GUSTS OF 35 TO 50 MPH
WILL ALSO ACCOMPANY SCATTERED THUNDERSTORMS THAT WILL CONTINUE TO
DEVELOP THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT IN
SOME AREAS...ALTHOUGH A SEVERE THUNDERSTORM WATCH IS NOT ANTICIPATED
AT THIS TIME.

DEWALD

In the hours before

Local storm report, Mar 29, 1:19 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
119 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             2 N CLATONIA            40.49N 96.85W
03/29/2004  1.00 INCH        GAGE               NE   PUBLIC

&&

DEWALD
Local storm report, Mar 29, 1:28 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
128 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             3 NE LOGAN              41.68N 95.75W
03/29/2004  0.75 INCH        HARRISON           IA   PUBLIC

&&

DEWALD
Local storm report, Mar 29, 1:32 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE OMAHA NE
132 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 NE LOGAN              41.68N 95.75W
03/29/2004  0.75 INCH        HARRISON           IA   PUBLIC

&&

DEWALD
Local storm report, Mar 29, 1:49 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
149 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             3 SW SOUTH BEND         40.97N 96.29W
03/29/2004  0.75 INCH        CASS               NE   PUBLIC

&&

DEWALD
Local storm report, Mar 29, 2:18 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
218 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             ASHLAND                 41.04N 96.37W
03/29/2004  1.00 INCH        SAUNDERS           NE   EMERGENCY MNGR

1215 PM     HAIL             3 SW SOUTH BEND         40.97N 96.29W
03/29/2004  0.75 INCH        CASS               NE   PUBLIC

1220 PM     HAIL             WAVERLY                 40.91N 96.53W
03/29/2004  0.50 INCH        LANCASTER          NE   TRAINED SPOTTER

            MOSTLY PEA SIZE.

1233 PM     HAIL             6 NE ARLINGTON          41.52N 96.27W
03/29/2004  0.75 INCH        WASHINGTON         NE   TRAINED SPOTTER

1235 PM     HAIL             6 N ARLINGTON           41.54N 96.36W
03/29/2004  0.25 INCH        WASHINGTON         NE   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

1243 PM     HAIL             2 W CRETE               40.63N 97.00W
03/29/2004  0.25 INCH        SALINE             NE   TRAINED SPOTTER

            35 TO 40 MPH WIND GUSTS.

1251 PM     HAIL             4 SW WILBER             40.44N 97.02W
03/29/2004  0.25 INCH        SALINE             NE   EMERGENCY MNGR

0104 PM     HAIL             WILBER                  40.48N 96.96W
03/29/2004  0.88 INCH        SALINE             NE   EMERGENCY MNGR

0110 PM     HAIL             3 NE LOGAN              41.68N 95.75W
03/29/2004  0.75 INCH        HARRISON           IA   PUBLIC

0115 PM     HAIL             1 E WILBER              40.48N 96.94W
03/29/2004  0.75 INCH        SALINE             NE   PUBLIC

0115 PM     HAIL             2 N CLATONIA            40.49N 96.85W
03/29/2004  1.00 INCH        GAGE               NE   PUBLIC

&&

DEWALD
Local storm report, Mar 29, 4:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
442 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             DOUGLAS                 40.59N 96.39W
03/29/2004  0.75 INCH        OTOE               NE   TRAINED SPOTTER

            HAIL 3 INCHES DEEP IN FIELDS.

&&

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:02 PM CSTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders28 min
Mar 29, 12:23 PM CSTSevere Thunderstorm WarningOAXWashington37 min
Mar 29, 1:05 PM CSTSevere Thunderstorm WarningOAXGage, Saline40 min
Mar 29, 4:27 PM CSTSevere Thunderstorm WarningOAXJohnson, Otoe33 min
Mar 29, 1:09 PM CSTSevere Thunderstorm WarningOAXHarrison36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.